Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 52, NWS Springfield, MO

May 14, 2018Bourbon County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at May 14, 2018, 4:36 PM CDT for Bourbon County, Kansas. It was in force for 54 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 14, 2018, 4:36 PM CDT (21:36 UTC)
Expired
May 14, 2018, 5:30 PM CDT
In force
54 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Bourbon County, KS

The radar

The Pleasant Hill radar (KEAX), 115 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 14, 5:25 PM CDTHAIL 12 S Fort Scott, KSSOCIAL MEDIA VIDEO SHOWING NICKEL TO QUARTER SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 49 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 14, 1:20 PM CDTSevere Thunderstorm WatchSPC11 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 9.6 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2018-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 747 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2018-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
747 J/kg
Mixed-layer CIN
-212 J/kg
Mixed-layer LCL
1114 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

339 
WUUS53 KSGF 142136
SVRSGF
KSC011-142230-
/O.NEW.KSGF.SV.W.0052.180514T2136Z-180514T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
436 PM CDT MON MAY 14 2018

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Bourbon County in southeastern Kansas...

* Until 530 PM CDT

* At 436 PM CDT, a severe thunderstorm was located over Uniontown, or
  14 miles west of Fort Scott, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Fort Scott...                     Marmaton...
  Bronson...                        Uniontown...
  Redfield...                       Petersburg...
  Hammond...                        Devon...
  Garland...                        

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3796 9507 3800 9462 3793 9461 3770 9462
      3776 9509
TIME...MOT...LOC 2136Z 261DEG 25KT 3788 9497 

HAIL...1.00IN
WIND...60MPH
 
$$

Wise
1 follow-up statement
632 
WWUS53 KSGF 142210
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
510 PM CDT MON MAY 14 2018

KSC011-142230-
/O.CON.KSGF.SV.W.0052.000000T0000Z-180514T2230Z/
Bourbon KS-
510 PM CDT MON MAY 14 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR EASTERN BOURBON COUNTY...

At 509 PM CDT, a severe thunderstorm was located over Redfield, or 8
miles west of Fort Scott, moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Fort Scott...                     Marmaton...
Redfield...                       Devon...
Garland...                        Hammond...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3791 9491 3800 9462 3793 9461 3770 9462
      3775 9498
TIME...MOT...LOC 2209Z 275DEG 20KT 3781 9486 

HAIL...1.00IN
WIND...60MPH
 
$$

Wise

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 2:56 PM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, May 14, 2:56 PM CDT, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
256 PM CDT Mon May 14 2018

...SEVERE THUNDERSTORM WATCH POSTED THROUGH 10PM...

.SHORT TERM...(This evening through Tonight)

Scattered thunderstorms developed this afternoon across west
central and central Missouri. This airmass contained up to 3000
j/kg of mixed layer cape. Deep shear was on the marginal side,
however, this cape / shear combination should be sufficient to
produce a few organized thunderstorms late this afternoon and
evening.

A Severe Thunderstorm Watch has been posted for areas along and
north of a line from Columbus, Kansas to Rolla, Missouri.

This activity was forced by an upper level shortwave trough that
was centered directly over the state of Missouri today.

For tonight, scattered thunderstorms will continue as the airmass
remains unstable. The shortwave will be exiting, however, it's
possible that outflow from storms in northeast Kansas forces
scattered coverage tonights. So will need to monitor for the risk
of a large line segment.

.LONG TERM...(Tuesday through Monday)

Models are suggesting the possibility of a stalled out outflow
boundary across southern Missouri tomorrow, that triggers another
round of afternoon convection. Shear remains weak, but given the
instability, we won't rule out a rogue wind report or two.

Similar conditions are expected on Thursday, as the GFS depicts a
stalled out synoptic cold front over southern Missouri that will
once again trigger scattered convection within a weakly sheared
airmass.

Building mid level heights and an increasingly capped airmass will
limit convective potential on Friday. Look for afternoon highs to
reach the 80s on a daily basis through Friday.

Saturday also looks dry, however, by Saturday night and Sunday,
a weak zone of baroclinicity slides underneath the weak southwest
flow aloft and brings additional rain chances to the Ozarks. Shear
could be a bit stronger on Sunday, bringing some organization to
the storms.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1115 AM CDT Mon May 14 2018

KSGF/KJLN/KBBG tafs: Scattered thunderstorms will be possible for
much of the taf period as they form along a sfc front that will be
west-northwest-north of the area. Outside of thunderstorms, expect
general vfr conditions. Winds will veer to the southwest and west
late in the taf period as the front moves into the area.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Cramer
LONG TERM...Cramer
AVIATION...DSA
Hazardous weather outlook, May 14, 1:51 PM CDT, 2 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
151 PM CDT Mon May 14 2018

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-151900-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
151 PM CDT Mon May 14 2018

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Elevated hail risk.
  Elevated thunderstorm wind damage risk.
  Elevated lightning risk.

DISCUSSION...

  Strong to severe thunderstorms are possible this afternoon and
  this evening over areas along and north of a line from Columbus
  Kansas to Rolla Missouri. Damaging wind gusts will be the
  primary risk with the most intense thunderstorms. However,
  large hail up to the size of quarters will also be possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

  Periodic thunderstorm chances will then occur through the
  remainder of the week. At this time lightning looks to be the
  main risk.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Cramer

In the hours before

Special weather statement, May 14, 2:37 PM CDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Springfield MO
237 PM CDT MON MAY 14 2018

MOZ056-057-069-142015-
Camden MO-Miller MO-Morgan MO-
237 PM CDT MON MAY 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR MILLER...NORTHWESTERN CAMDEN AND
SOUTHEASTERN MORGAN COUNTIES UNTIL 315 PM CDT...

At 237 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles north of Village of Four Seasons to
near Laurie to 10 miles northeast of Hermitage. Movement was east at
25 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Lake of The Ozarks...             Lake of The Ozarks State Park...
Eldon...                          Osage Beach...
Village of Four Seasons...        Lake Ozark...
Laurie...                         Sunrise Beach...
St. Elizabeth...                  Saint Elizabeth...
Linn Creek...                     Tuscumbia...
Barnett...                        Eugene...
Gravois Mills...                  Olean...
Climax Springs...                 Bagnell...
Etterville...                     Kaiser...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
central Missouri.

LAT...LON 3843 9241 3834 9240 3834 9229 3832 9224
      3834 9220 3819 9221 3797 9307 3816 9306
      3843 9264
TIME...MOT...LOC 1937Z 251DEG 22KT 3829 9271 3818 9285 3803 9316

Wise
Local storm report, May 14, 2:40 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
240 PM CDT MON MAY 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0236 PM     HAIL             LAURIE                  38.21N 92.83W
05/14/2018  E0.75 INCH       MORGAN             MO   PUBLIC

            DIME SIZE HAIL AND 42 MPH WIND GUST.

&&

MMT
Special weather statement, May 14, 3:28 PM CDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Springfield MO
328 PM CDT MON MAY 14 2018

MOZ055-056-142115-
Benton MO-Morgan MO-
328 PM CDT MON MAY 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BENTON AND MORGAN
COUNTIES UNTIL 415 PM CDT...

At 327 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cole Camp, or 15 miles west of Versailles, moving northeast at 30
mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Versailles...                     Cole Camp...
Stover...                         Barnett...
Syracuse...                       Florence...
Crockerville...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
central Missouri.

LAT...LON 3868 9284 3860 9284 3843 9264 3838 9264
      3836 9322 3854 9321 3853 9307 3869 9306
TIME...MOT...LOC 2027Z 242DEG 28KT 3848 9312

Wise
Special weather statement, May 14, 4:21 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Springfield MO
421 PM CDT MON MAY 14 2018

KSZ073-142215-
Bourbon KS-
421 PM CDT MON MAY 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR BOURBON COUNTY UNTIL 515 PM
CDT...

At 421 PM CDT, Doppler radar was tracking a strong thunderstorm over
Bronson, or 11 miles east of La Harpe, moving east at 25 mph.

Locations impacted include...
Fort Scott...                     Marmaton...
Bronson...                        Uniontown...
Redfield...                       Petersburg...
Hammond...                        Devon...
Garland...                        Harding...
Xenia...

A severe thunderstorm watch remains in effect until 1000 PM CDT for
southeastern Kansas.

LAT...LON 3800 9508 3799 9462 3770 9462 3775 9509
TIME...MOT...LOC 2121Z 278DEG 22KT 3789 9509

Wise
Special weather statement, May 14, 4:23 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Springfield MO
423 PM CDT MON MAY 14 2018

KSZ073-142230-
Bourbon KS-
423 PM CDT MON MAY 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR BOURBON COUNTY UNTIL 530 PM
CDT...

At 423 PM CDT, Doppler radar was tracking a strong thunderstorm over
Bronson, or 12 miles east of La Harpe, moving east at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Fort Scott...                     Marmaton...
Bronson...                        Uniontown...
Redfield...                       Petersburg...
Hammond...                        Devon...
Garland...                        Harding...
Xenia...

A severe thunderstorm watch remains in effect until 1000 PM CDT for
southeastern Kansas.

LAT...LON 3800 9508 3799 9462 3770 9462 3775 9509
TIME...MOT...LOC 2123Z 278DEG 22KT 3789 9508

Wise
Special weather statement, May 14, 4:34 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service Springfield MO
434 PM CDT MON MAY 14 2018

MOZ057-069-142230-
Camden MO-Miller MO-
434 PM CDT MON MAY 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MILLER AND CAMDEN
COUNTIES UNTIL 530 PM CDT...

At 434 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Laurie, or 11 miles northwest of Camdenton, moving
east at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Lake of The Ozarks...             Lake of The Ozarks State Park...
Ha Ha Tonka State Park...         Osage Beach...
Camdenton...                      Village of Four Seasons...
Lake Ozark...                     Laurie...
Sunrise Beach...                  Macks Creek...
Linn Creek...                     Tuscumbia...
Climax Springs...                 Bagnell...
Brumley...                        Freedom...
Kaiser...                         Hurricane Deck...
Old Linn Creek...                 Branch...

A severe thunderstorm watch remains in effect until 1000 PM CDT for
central and southwestern Missouri.

LAT...LON 3802 9240 3787 9241 3789 9263 3790 9306
      3817 9306 3820 9289 3819 9277 3822 9276
      3827 9241
TIME...MOT...LOC 2134Z 260DEG 22KT 3811 9292

Wise

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 4:21 PM CDTSpecial Weather StatementSGFBourbon54 min
May 14, 4:23 PM CDTSpecial Weather StatementSGFBourbon67 min
May 14, 5:28 PM CDTSevere Thunderstorm WarningSGFBourbon62 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.